- Question from Jennifer: Since chemo two years ago, I have had extensive pain in bones/joints. X-rays have revealed some arthritis, but not enough to be causing this much pain. I've used Vioxx, Celebrex, Disalcid, Tylenol, Aleve, Ibuprofen, etc. Nothing seems to help. Doctors can't find a cause, so I don't know what to do. Any suggestions?
- Answers - Ann Berger Treatment for arthritis-type pains are the nonsteroidals, which are drugs like Motrin—all those you've listed. When those don't work, or if they cause side effects (sometimes they will cause stomachaches and things like that, such as nausea), it's perfectly reasonable for a physician to consider using opioid drugs like morphine and Percocet-type medicines. What you should know is that sometimes the etiology (the cause of the pain) may not be known. Sometimes that happens with pain syndromes. This is not something that is ringing bells, not something we see frequently, but it sounds like you've developed some kind of arthritis-type syndrome.
Marisa Weiss, M.D.
Arthritis is a syndrome where you have pain in and around the joints. Some people also experience prolonged, persistent discomfort in the long part of the bone, as well as in the muscles surrounding the bone. Chemotherapy, such as Taxol, tends to produce discomfort in the joints, as well as in the lower legs and forearms. It occurs during the period of time that you are receiving it, over months. But it can also persist for a long time after you are finished getting it. I have several patients who have had persistent lower leg and arm discomfort that's lasted from six months up to a year.
It's unclear exactly what's causing the pain, but it has many components to it. It has a nerve (neuropathic) component, and also muscle, joint, and ligament components. It can respond to a drug called Neurontin, or other anti-seizure medicines, as well as some other of the tricyclic antidepressants. The good news is it eventually goes away, but it can linger for a while. Occasionally, the pain may persist. If this happens to you, ask to speak to a pain specialist.
Another thing that may help, since you're complaining of bone and joint-type pain, may be heat, massage and swimming. If the testing is continuously being done, and if when you're under treatment, you are continuously tested, and it is normal, and your bone scans are normal, you should not be concerned this is cancer.
I know from my personal experience that three days after being diagnosed, I had severe back pain and thought it was cancer, and it turned out to be a herniated disk. Six to seven months later, when running around lecturing, the back pain returned, and I thought it was cancer even though I'd had normal scans, and the cancer likelihood was extremely low.
That's probably, many times, one of the biggest questions people have in the back of their mind—whether it's the cancer that's returned. I've experienced that myself, and understand that feeling, because once you've had cancer, pain, or any other prolonged symptom, it's never just a symptom anymore. Be reassured that as long as you're having the scans and seeing your doctors, these symptoms are probably not the cancer. But it's important to remember that if the pain gets worse or changes character, then you should go for more testing.
The Ask-the-Expert Online Conference called Breast Cancer Pain featured Ann Berger, R.N., M.S.N., M.D. and Marisa Weiss, M.D. answering your questions about managing pain caused by breast cancer and breast cancer treatments.
Editor's Note: This conference took place in April 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.